Moderna COVID-19 Shot Made My Tinnitus Worse — Z-Pack (Azithromycin) Ruined My Ears

Discussion in 'Introduce Yourself' started by Liz Zemo, Apr 15, 2021.

    1. Liz Zemo

      Liz Zemo Member

      Location:
      United States
      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Unknown.
      I've had tinnitus for so many years I've lost count. It's gotten really bad the last few years from constant antibiotics use that I've had to take for infections.

      My tinnitus calmed down for the past year but as soon as I got my first Moderna COVID-19 vaccine 6 hours, my ears started high pitch ringing and feeling full and I got popping noises and so on. It also gave me "COVID-19 arm" i.e. rash as well.

      Then 2 weeks after the vaccine I got a skin infection and Urgent Care gave me a Z-Pack. I've taken them many times before with no issue for my tinnitus but half way through this time it worsened my tinnitus. It's now worse than ever before in my life.

      Both ears hurt, feel full, have high pitch ringing and throbbing. I stopped the Z-Pack with only 2 days left because with each pill it kept getting worse. I thought I could finish them but I can't. I also have more hearing loss than before.

      I don't know what to do and I doubt there is anything I can do at this point. I have a doctor's appointment for tomorrow but they are always useless when it comes to tinnitus and keep trying to push me into getting the second vaccine and telling me the vaccine didn't cause it.

      The vaccine made my ears worse and the Z-Pack just ruined my ears.

      What can I do to try to calm this down? I don't take anything for tinnitus. I hear about NAC but don't know what that is and I hear people take Magnesium but don't know much about this. I've just dealt with it since it wasn't to bad but now I hear the high pitch noise over fans and my sound machine. I'm scared this is my new normal.

      I stopped the Z-Pack today and took my last one last night. I know the chance of this calming down is very low.
       
    2. ajc

      ajc Member

      Tinnitus Since:
      11/2002; spike 2009; worse 2017-18
      Cause of Tinnitus:
      Loud music - noise damage
      @FGG knows one or two things about Azithromycin... God bless your tinnitus recovery, @Liz Zemo!
       
      • Agree Agree x 1
    3. FGG
      No Mood

      FGG Member Hall of Fame

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      If there is one thing I wish I would have done acutely when Azithromycin ruined my hearing is taking a course of (hearing loss dosage) Prednisone. I was told Azithromycin ototoxicity is rare and reversible. Both are usually true. However, you further increase your odds of recovery with steroids. Something to consider, @Liz Zemo.

      Regardless, most people recover within 4 months if it helps because most of the damage is stria vascularis (cochlear blood supply) swelling which eventually goes down. I was on a very high dose and did a lot of other damage. Odds are good at least you will be one of the lucky ones but I would look into steroids anyway.
       
      • Like Like x 1
      • Agree Agree x 1
      • Informative Informative x 1
    4. AUTHOR
      AUTHOR
      Liz Zemo

      Liz Zemo Member

      Location:
      United States
      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Unknown.
      My doctor gave me 4 mg Methylprednisolone to take for 6 days.

      Will that help?

      I just got it today and plan on taking it in the morning since steroids give me insomnia when taken after 2 pm and I didn't sleep last night at all and I need some sleep.
       
    5. FGG
      No Mood

      FGG Member Hall of Fame

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      I can't guarantee steroids will help but they increase your odds after ototoxicity. The only counter indications would be if it increased your blood pressure, etc but that's not typical.
       
      • Like Like x 1
      • Agree Agree x 1
    6. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      08/2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      4 mg is an extremely low dose for Methylprednisolone. Are you sure it isn't Dexamethasone which is way more potent and has no mineral receptor activity?

      4 mg of Methylprednisolone still might affect the blood supply, but certainly won't be crazy effective.

      The general theme for hearing losses is mg/kg body weight, then taper after 7-10 days slowly (very slowly near the end) to zero.

      4 mg of Methylprednisolone is equivalent to 5 mg Prednisone (likely due to differences in metabolism and not the end result steroid).

      That said, as low as 5 mg Prednisone affected my tinnitus.

      I think they just gave you placebo so you'd feel better.
       
      • Like Like x 1
      • Agree Agree x 1
    7. FGG
      No Mood

      FGG Member Hall of Fame

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      Somehow I didn't catch that dosing @Liz Zemo the first time I read it. That's a super low dose for this, Matchbox is right.

      That's definitely not the sudden hearing loss dose and may be closer to "we think this will heal on its own so let's give her a low dose so we don't have to justify a higher dose in the record" or even the "vaccine soreness" dose.

      You may need to go to an ENT to get the right amount. ENTs are sometimes clueless but GPs are almost always clueless about this.

      Here is the dose chart for steroids after hearing injury:

      dosage-prednisone-dexamethasone.png
       
Loading...

Share This Page